Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 28, NWS Charleston, WV

April 14, 2019Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Apr 14, 2019, 10:12 PM EDT for Pocahontas County, Randolph County, West Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2019, 10:12 PM EDT (02:12 UTC)
Expired
Apr 14, 2019, 10:45 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Pocahontas County, WV, Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 177 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 10:14 PM EDTTSTM WND GST 622 Nne Snowshoe, WVMEASURED AT SNOWS15

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 7:21 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.4
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

442 
WUUS51 KRLX 150212
SVRRLX
WVC075-083-150245-
/O.NEW.KRLX.SV.W.0028.190415T0212Z-190415T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
1012 PM EDT Sun Apr 14 2019

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Randolph County in northeastern West Virginia...
  Pocahontas County in northeastern West Virginia...

* Until 1045 PM EDT.

* At 1012 PM EDT, severe thunderstorms were located along a line
  extending from near Elkins to 6 miles east of Beartown State Park,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Elkins, Marlinton, Cass Scenic Railroad, Greenbank, Mill Creek,
  Snowshoe, Dailey, Mingo, Beverly, Durbin, Hillsboro, Huttonsville,
  Harman, Arbovale, Cheat Bridge, Dryfork, Glady, Minnehaha Springs,
  Boyer and Bowden.

This includes Route 33 between mile markers 33 and 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3892 7937 3893 7945 3890 7945 3889 7952
      3884 7954 3878 7951 3866 7960 3867 7962
      3836 7973 3831 7981 3827 7979 3819 7992
      3807 7996 3804 8017 3807 8030 3808 8031
      3902 7987 3903 7977 3896 7935
TIME...MOT...LOC 0212Z 276DEG 46KT 3887 7987 3808 8016 

HAIL...<.75IN
WIND...60MPH
 
$$

MEK
2 follow-up statements
960 
WWUS51 KRLX 150230
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
1030 PM EDT Sun Apr 14 2019

WVC075-083-150245-
/O.CON.KRLX.SV.W.0028.000000T0000Z-190415T0245Z/
Randolph WV-Pocahontas WV-
1030 PM EDT Sun Apr 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR EASTERN RANDOLPH AND NORTHEASTERN POCAHONTAS COUNTIES...

At 1030 PM EDT, severe thunderstorms were located along a line
extending from 14 miles east of Elkins to near Lake Moomaw, moving
east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Greenbank, Durbin, Harman, Bowden, Dunmore, Arbovale, Cheat Bridge,
Dryfork, Bartow, Glady, Frost and Boyer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3892 7937 3893 7945 3890 7945 3889 7952
      3884 7954 3878 7951 3866 7960 3867 7962
      3836 7973 3831 7981 3824 7983 3820 7990
      3822 7996 3862 7988 3902 7971 3896 7935
TIME...MOT...LOC 0230Z 276DEG 46KT 3885 7961 3806 7990 

HAIL...<.75IN
WIND...60MPH
 
$$

MEK
442 
WWUS51 KRLX 150238
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
1038 PM EDT Sun Apr 14 2019

WVC075-083-150247-
/O.EXP.KRLX.SV.W.0028.000000T0000Z-190415T0245Z/
Randolph WV-Pocahontas WV-
1038 PM EDT Sun Apr 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RANDOLPH AND
NORTHEASTERN POCAHONTAS COUNTIES WILL EXPIRE AT 1045 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 200 AM EDT for
northeastern West Virginia.

LAT...LON 3892 7937 3893 7945 3890 7945 3889 7952
      3884 7954 3878 7951 3866 7960 3867 7962
      3836 7973 3831 7981 3824 7983 3820 7990
      3822 7996 3862 7988 3902 7971 3896 7935
TIME...MOT...LOC 0237Z 276DEG 46KT 3884 7952 3805 7981 

$$

MEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 9:32 PM EDT, 40 minutes earlier.

Area forecast discussion, Apr 14, 9:32 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
932 PM EDT Sun Apr 14 2019

.SYNOPSIS...
Cold front moves through overnight with showers and storms. Cold
air behind the front will likely change rain to snow at highest
elevations. High pressure then returns for much of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 930 PM Sunday...

Allowed wind advisory to expire as all non-thunderstorm winds
appear to be in the 25-35 mph range now. Synoptically, the cold
front is currently bisecting the forecast area and will be
crossing into the mountains over the next couple hours. Severe
threat still remains across the NE CWA for the next hour or so
as the line of storms moves through.

As of 239 PM Sunday...

A vigorous surface low pressure system will track just northeast
of the area this afternoon. Meanwhile, an associated cold front
will reach the OH River around 8 PM this evening. A high deep
shear exceeding 80 knots, CAPE values exceeding 1600 J/Kg,
strong boundary layer convergence will provide enough forcing to
produce severe updrafts and consequently severe thunderstorms.
There is a Tornado Watch in effect for most parts of southeast
OH, northeast KY and eastern half of WV. The main threat will be
damaging winds. Although large hail and tornadoes can not be
ruled out. The timing of the worst thunderstorms will occur from
4pm through 10 pm tonight. Stay tuned to the NOAA weather radio
or your favorite media sources for updates on this dangerous
weather situation.

The threat for severe storms will diminish before midnight
tonight over the northeast and central mountains of WV.
Much colder air will filter in behind the cold front to drop
temperatures into the upper 30s tonight, as models consensus
points out H850 temperatures reaching minus 5C or 6C. There is a
small chance for few snow flakes or mix snow with rain to be
seen over the highest tops of our northeast mountains by Monday
morning. However, no accumulations are anticipated.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 225 PM Sunday...

Drier with high pressure over the area through the short term
period. Temperatures warm each day through the week as high
pressure/ridging continues to build over the region.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 225 PM Sunday...

We will end the week with a strong system/cold front pushing
through. This will bring a round of showers and thunderstorms,
with heavy downpours due to deep moisture fetch from Gulf of
Mexico. Still some timing differences between the models, but
severe storm could be possible if the system speeds up and hits
Thursday afternoon/evening or if a slower solution brings it
through Friday afternoon. Most guidance at this time has it
coming during the overnight hours Thursday into Friday morning,
and this would limit severe thunderstorm potential, but heavy
rain would remain a threat.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
As of 740 PM Sunday...

Line of storms continues moving its way across the forecast
area, with move isolated showers and storms behind it. Expect a
period of IFR as the line moves through any given area, and
tried to time this into the sites that are closer to the line.
Even outside of the storms, still have gusty winds which will
gradually decrease from west to east tonight.

Expect a MVFR stratus deck to form as cold air moves in behind
this system. This cloud deck should linger into Monday as cold
air advection continues aloft.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Amendments likely as line of storm
continues across the forecast area. Timing of MVFR to IFR
ceilings coming in overnight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            MON 04/15/19
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  M    H    L    L    M    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  L    M    H    H    H    H    M    M    M    M    M    M
EKN CONSISTENCY  H    M    M    H    H    H    H    H    H    H    L    H
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    M    H    M    M    M    H    H    H    H    H    H

AFTER 00Z TUESDAY...
IFR possible in showers and thunderstorms by Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 7 PM EDT Monday for WVZ523-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...ARJ/MZ
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...MZ
Hazardous weather outlook, Apr 14, 9:27 PM EDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
927 PM EDT Sun Apr 14 2019

WVZ523-526-160130-
Northwest Pocahontas-Southeast Randolph-
927 PM EDT Sun Apr 14 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM EDT MONDAY...
...SEVERE THUNDERSTORM WATCH 70 IN EFFECT UNTIL 2 AM EDT MONDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ027-028-032-039-040-515>522-524-525-160130-
Clay-Braxton-Taylor-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-
927 PM EDT Sun Apr 14 2019

...SEVERE THUNDERSTORM WATCH 70 IN EFFECT UNTIL 2 AM EDT MONDAY...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong winds may occur Monday across the higher mountainous terrain
in West Virginia.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>026-029>031-033-034-160130-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Gilmer-Lewis-
Harrison-McDowell-Wyoming-
927 PM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northern West Virginia, southern West Virginia and western West
Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Apr 14, 9:20 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
920 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     NORTHFORK               37.42N  81.43W
04/14/2019                   MCDOWELL           WV   911 CALL CENTER

            TREES DOWN ALONG ROUTE 52.

&&

EVENT NUMBER RLX1901464

RG
Local storm report, Apr 14, 9:22 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
922 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     CARETTA                 37.34N  81.67W
04/14/2019                   MCDOWELL           WV   911 CALL CENTER

            TREES REPORTED DOWN ALONG ROUTE 16.

&&

EVENT NUMBER RLX1901465

RG
Local storm report, Apr 14, 9:42 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
942 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     HILTON VILLAGE          38.02N  80.90W
04/14/2019                   FAYETTE            WV   BROADCAST MEDIA

            TREES DOWN ON ROUTE 60. ROAD CLOSED IN BOTH DIRECTIONS.

&&

EVENT NUMBER RLX1901466

ABE
Local storm report, Apr 14, 9:46 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
946 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     S BECKLEY               37.79N  81.19W
04/14/2019                   RALEIGH            WV   911 CALL CENTER

            HOUSE WAS DAMAGED FROM A DOWNED TREE ALONG THORNWOOD
            LANE.

&&

EVENT NUMBER RLX1901467

RG
Local storm report, Apr 14, 9:49 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
949 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND DMG     BECKLEY                 37.79N  81.19W
04/14/2019                   RALEIGH            WV   911 CALL CENTER

            MULTIPLE TREES DOWN ALONG OAK GROVE ROAD.

&&

EVENT NUMBER RLX1901468

RG
Local storm report, Apr 14, 10:06 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1006 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     HAIL             PHILIPPI                39.15N  80.04W
04/14/2019  E0.75 INCH       BARBOUR            WV   SOCIAL MEDIA

            DIME SIZED HAIL REPORTED IN PHILIPPI.

&&

EVENT NUMBER RLX1901469

RG

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 8:14 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Clay, Fayette, Kanawha, Lewis and 4 more61 min
Apr 14, 8:20 PM EDTSevere Thunderstorm WarningRLXMcDowell, Raleigh, Wyoming40 min
Apr 14, 8:25 PM EDTSevere Thunderstorm WarningRLXBarbour, Braxton, Doddridge, Gilmer, Harrison, Lewis and 3 more50 min
Apr 14, 8:40 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh, Wyoming50 min
Apr 14, 8:52 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Lewis, Randolph, Taylor, Upshur23 min
Apr 14, 9:10 PM EDTSevere Thunderstorm WarningRLXFayette, Nicholas, Pocahontas, Randolph, Upshur, Webster65 min
Apr 14, 9:17 PM EDTSevere Thunderstorm WarningRLXBarbour, Randolph, Taylor, Upshur28 min
Apr 14, 9:22 PM EDTSevere Thunderstorm WarningRLXCalhoun, Clay, Kanawha, Roane23 min
Apr 14, 9:42 PM EDTSevere Thunderstorm WarningRLXBarbour, Randolph, Taylor, Upshur33 min
Apr 14, 9:44 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Clay, Kanawha, Roane31 min
Apr 14, 10:09 PM EDTSevere Thunderstorm WarningRLXBraxton, Lewis, Randolph, Upshur35 min
Apr 14, 10:21 PM EDTSevere Thunderstorm WarningRLXBraxton, Nicholas, Randolph, Upshur, Webster24 min
Apr 15, 2:35 PM EDTFrost AdvisoryRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 22 more18 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.